Thunderstorm Wind, Cassia
- When
- August 5, 3:19 PM MST to 3:35 PM MST
- Where
- Cassia County, 8 mi NW of Heglar
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.552, -113.261
Raft River mesonet recorded 67 mph wind gust.
Widespread severe weather occurred in southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Widespread severe weather occurred in southeast Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 130 PM MDT Thu Aug 5 2021 .SHORT TERM...Today through Saturday night. Main impact through Friday will be thunderstorms. An advancing cold front is triggering thunderstorms across southeast Idaho this afternoon and evening and activity will continue Friday as a second trof pushes through the region. Will likely see gusty winds, small hail and heavy downpours with the strongest thunderstorms and a severe storm with a wind gust over 60 mph is not out of the question either. It will be significantly cooler on Friday behind the cold front with high temperatures even in low elevations struggling to reach 80 degrees with high elevations in the 60s and 70s. Saturday will be dry and sunny with moderating temperatures with low elevations back into the 80s once again. Expect breezy conditions Friday with sustained winds in the 15 to 20 mph range across the Snake River Plain and southern highlands especially with gusts around 30 mph. GK .LONG TERM...Sunday through Thursday. A stronger low will pass just to our north Sunday and Monday. The GFS and NAM want shift the low northward and also away from Idaho quicker. The ECMWF was much slower and keeping showers and storms along the Montana border around longer. The Blend of Models favors the ECMWF idea, but if current trends persist...we may just end up with a quick shot at rain and thunder Sunday. Winds are expected to increase Sunday and may end up being the main risk. At the moment, we aren't looking at anything that would reach Lake Wind or Wind Advisory thresholds. After that the models are struggling a bit with building high pressure. The models are not sure of the expanse/strength or where the ridge will be centered. The cluster forecasts only show one set that is similar to the current runs of the GFS and ECMWF. The other cluster forecasts do show a ridge but show it weaker or centered more to our west. It does appear though we should dry out. Temperatures take a big dip Monday with highs only in the 70s to near 80 in the valleys and 50s/60s in the mountains. After that, we should quickly warm up about 10-15 degrees through the rest of the week. Keyes && .AVIATION... A cold front approaching the region will bring thunderstorm activity thorugh Friday. Have vicinity thunderstorms at all sites this evening and again Friday morning. All sites could see a storm through tomorrow with wind gusts in excess of 40 knots possible near any outflow. General winds will increase Friday with sustained 10 to 20 knots at BYI, PIH, IDA and DIJ with gusts 20 to 30 knots possible behind the cold frontal passage. GK && .FIRE WEATHER...Showers and thunderstorms continue today across central and eastern Idaho. The current round moving through has had some lightning but not a bunch with it. There is quite a bit of clearing behind and we are expecting more to fire and move through this evening. In fact, we should see multiple rounds through tomorrow evening. Storms initially today will be a mix of wet and dry storms and transition to mostly wet by tonight. Gusts over 40mph are possible through this evening with some storms, in fact we could see gusts at or/above 60mph with a handful of storms. Stronger storms may also produce small hail. There is an increasing risk of heavy rainfall, along with potential for debris flows and mudslides. The RED FLAG WARNING for Zone 475 remains in place and won't be extended due to increasing chances of wetting rains. We are not looking at expanding the warning to other areas as fuels are not as dry and the potential for increasing rainfall. The next storm to impact the area will be Sunday into Monday. Increasing winds are definitely expected, but humidities should remain high enough to preclude any Red Flag Warnings even if fuels were to be more receptive. The question remains on the risk of thunderstorms. It does look like we should see some development along the Montana border Sunday especially in Lemhi County. The current forecast keeps that around through Monday, but trends are toward moving that out later Sunday and Monday is storm-free. Stay tuned. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for IDZ475. &&
Special Weather Statement
National Weather Service Pocatello ID
201 PM MDT Thu Aug 5 2021
IDZ051-055>057-052045-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
201 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southeastern Blaine,
southeastern Lincoln, western Cassia and southern Minidoka Counties
through 245 PM MDT...
At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hansen to 10 miles west of Oakley Reservoir.
Movement was northweast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burley, Rupert, Heyburn, Malta, Oakley Reservoir, Lake Walcott, Paul,
Oakley, Declo, Albion, Minidoka, Elba, Acequia, Yale Rest Area, Mt
Harrison, Idahome, Bostetter Ranger Station and Interstate 84 And 86
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4217 11428 4242 11429 4242 11407 4251 11407
4254 11393 4276 11393 4277 11398 4291 11350
4228 11329 4199 11418 4199 11422
TIME...MOT...LOC 2000Z 112DEG 47KT 4251 11428 4213 11413
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GKThe Pocatello radar (KSFX), 77 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
20 thunderstorm wind. Local standard time, as filed.
Raft River mesonet recorded 67 mph wind gust.
A 79 mph wind gust measured by public on Yale Road just south of 400 N.
Lost River Area mesonet recorded 61 mph wind gust.
Winds affected power lines and knocked out power to residents west of Aberdeen and Springfield.
A 64 mph wind gust at the Pocatello Regional Airport ASOS site.
A 60 mph gust at INL Radioactive Waste Management site.
Thunderstorms damaged power lines and knocked out power to parts of Michaud and Fort Hall Reservation.
INL Critical Infrastructure site recorded a 64 mph gust.
A 63 mph wind gust at the INL central facilities.
A 69 mph wind gust at INL Reactor Technologies Complex.
A 64 mph wind gust at at the INL Puzzle/US Highway 20 site.
Thunderstorm winds knocked out power to residents south and east of Ashton.
A 60 mph wind gust at the Ohio Gulch mesonet site.
Power lines reported down near Roberts.
Multiple power outages affecting over 500 customers near Milner, Hobson, and Hynes.
Thunderstorm winds knocked out power to 176 customers west of Idaho Falls airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977544, 977548, 977551, 977553, 977559, 977564, 977572, 977583, 977584, 977590, 977592, 977593, 977594, 977595, 977601, 977852, 977853, 977854, 977855, 977856.